Caring With Grace
Could medicines be the culprit?
Updated: Apr 14
If your loved one has balance problems, the culprit may be in the medicine. Many common medicines have side effects that can impair balance and lead to a fall. Over 40% of persons age 65 and older take five medications or more. This increases the chance that at least one of the drugs has side effects of dizziness, blurry vision, drowsiness, or muscle weakness. Or affects balance sensors in the inner ear. More medications also create the potential for a drug-to-drug interaction that leads to a fall.
Medicines known to increase the risk of falls include
allergy drugs (antihistamines)
antidepressants and antianxiety drugs
blood pressure and heart drugs
If your loved one has fallen or seems unstable on their feet, ask the doctor or a pharmacist for a medication review. They may suggest some of the following strategies:
Reduce the number of drugs. Sometimes a specialist orders a drug without knowing that another doctor has ordered a similar drug.
Lower the dose. Ask the doctor or pharmacist for their recommendation.
Change medication. There may be another drug that will accomplish the same treatment but does not have side effects that could cause a fall.
Altering the schedule. By changing when drugs are taken, you may be able to reduce the side effects or risk.
Nonpharmaceutical approaches. Relaxation techniques and good sleep hygiene habits might relieve the need for sleep medicine. More exercise and weight reduction could lower the need for insulin.
Do NOT make these decisions on your own. It is important to have the doctor or a pharmacist review all medications and over-the-counter drugs, because they will know which ones to target and the safest way to make changes.
Are you worried about a possible fall?
If you think your loved one is at risk, best to be proactive. As the north Texas experts in family caregiving, we at Caring With Grace observe that a fall often results in the need for more care and a loss of independence. Let us help. Give us a call at (214) 775-9969.